Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 60, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 11, 2018, 7:40 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 80 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2018, 7:40 PM MST (02:40 UTC)
- Expired
- Aug 11, 2018, 9:00 PM MST
- In force
- 80 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 73 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 8:28 PM MST | TSTM WND GST 71 | 2 Wnw Nellis Afb, NV | CORRECTED IMPACT TIME. 71 MPH WIND GUSTS RECORDED AT NELLIS AIR FORCE BASE. |
| Aug 11, 8:30 PM MST | TSTM WND DMG | 1 Nne Callville Bay, NV | CORRECTED IMPACT TIME. POWER OUT DUE TO THUNDERSTORM WIND GUSTS AT CALLVILLE BAY MARINA ON LAKE MEAD. RELAYED BY LAKE MEAD DISPATCH CENTER. |
| Aug 11, 8:37 PM MST | TSTM WND GST 71 | 2 Wnw Nellis Afb, NV | 71 MPH WIND GUSTS RECORDED AT NELLIS AIR FORCE BASE. |
| Aug 11, 8:40 PM MST | TSTM WND GST 54 | 16 Nnw Willow Beach, AZ | NORTH BOULDER BASIN BUOY RECORDED 54 MPH WIND GUSTS. |
| Aug 11, 8:50 PM MST | HAIL 1 | 4 Nne Apex, NV | CORRECTS PREVIOUS HAIL REPORT FROM 4 NNE APEX. SPOTTER REPORTED 1 INCH HAIL AT THE INTERCHANGE OF I 15 AND US 93. |
| Aug 11, 8:50 PM MST | HAIL 1 | 4 Nne Apex, NV | SPOTTER REPORTED 1 INCH HAIL AT THE INTERCHANGE OF I-15 AND US 93. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 2.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 514 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 3662 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
609
WUUS55 KVEF 120240
SVRVEF
AZC015-NVC003-120400-
/O.NEW.KVEF.SV.W.0060.180812T0240Z-180812T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
740 PM PDT SAT AUG 11 2018
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
West central Mohave County in northwestern Arizona...
Northeastern Clark County in southern Nevada...
* Until 900 PM PDT/900 PM MST/.
* At 738 PM PDT/738 PM MST/, severe thunderstorms were located along
a line extending from 7 miles northwest of Valley Of Fire to 6
miles east of Echo Bay, moving southwest at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees.
* Locations impacted include...
North Las Vegas, Boulder City, Nellis AFB, Lake Las Vegas,
Overton, Moapa Town, East Las Vegas, Moapa Valley, Echo Bay,
Meadview, Hoover Dam, South Cove, Boulder Beach, and Callville Bay.
This includes Interstate 15 in Nevada between mile markers 60 and 83,
and between mile markers 85 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
If on or near Lake Mead, get away from the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3659 11512 3629 11515 3599 11482 3596 11407
3626 11400 3670 11462
TIME...MOT...LOC 0238Z 040DEG 55KT 3651 11461 3634 11430
HAIL...<.75IN
WIND...60MPH
$$
Boothe3 follow-up statements
461
WWUS55 KVEF 120313
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
813 PM PDT SAT AUG 11 2018
AZC015-NVC003-120400-
/O.CON.KVEF.SV.W.0060.000000T0000Z-180812T0400Z/
Mohave AZ-Clark NV-
813 PM PDT SAT AUG 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM
PDT/900 PM MST/ FOR WEST CENTRAL MOHAVE AND NORTHEASTERN CLARK
COUNTIES...
At 812 PM PDT/812 PM MST/, severe thunderstorms and a strong outflow
boundary were located along a line extending from near Nellis AFB to
near Callville Bay, moving southwest at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees.
Locations impacted include...
North Las Vegas, Boulder City, Las Vegas Bay, Lake Las Vegas, Nellis
AFB, The Motor Speedway, East Las Vegas, Echo Bay, Boulder Beach,
Callville Bay, Hoover Dam, Valley Of Fire, Lake Mead National
Recreation Area, Sunrise Mtn and Frenchman Mtn.
This includes Interstate 15 in Nevada between mile markers 60 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
If on or near Lake Mead, get away from the water and move indoors or
inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3629 11515 3659 11512 3667 11478 3614 11417
3597 11428 3599 11482
TIME...MOT...LOC 0312Z 056DEG 42KT 3630 11499 3610 11468
HAIL...<.75IN
WIND...60MPH
$$
Boothe045
WWUS55 KVEF 120335
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
835 PM PDT SAT AUG 11 2018
AZC015-NVC003-120400-
/O.CON.KVEF.SV.W.0060.000000T0000Z-180812T0400Z/
Mohave AZ-Clark NV-
835 PM PDT SAT AUG 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM
PDT/900 PM MST/ FOR WEST CENTRAL MOHAVE AND NORTHEASTERN CLARK
COUNTIES...
At 834 PM PDT/834 PM MST/, Wind gusts in excess of 70 MPH are being
reported in the warned area.
HAZARD...70 mph wind gusts.
SOURCE...Observed.
IMPACT...Expect damage to roofs and trees.
Locations impacted include...
North Las Vegas, Boulder City, Las Vegas Bay, Lake Las Vegas, Nellis
AFB, The Motor Speedway, East Las Vegas, Echo Bay, Boulder Beach,
Boulder Beach Campground, Las Vegas Bay Campground, Echo Bay
Campground, Callville Bay, Hoover Dam, Valley Of Fire, Callville Bay
Campground, Temple Bar Campground, Lake Mead National Recreation
Area, Sunrise Mtn and Frenchman Mtn.
This includes Interstate 15 in Nevada between mile markers 60 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
If on or near Lake Mead, get away from the water and move indoors or
inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3629 11515 3659 11512 3667 11478 3614 11417
3597 11428 3599 11482
TIME...MOT...LOC 0334Z 056DEG 42KT 3616 11525 3596 11495
HAIL...<.75IN
WIND...60MPH
$$
Boothe027
WWUS55 KVEF 120353
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
853 PM PDT SAT AUG 11 2018
AZC015-NVC003-120403-
/O.EXP.KVEF.SV.W.0060.000000T0000Z-180812T0400Z/
Mohave AZ-Clark NV-
853 PM PDT SAT AUG 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE AND
NORTHEASTERN CLARK COUNTIES WILL EXPIRE AT 900 PM PDT/900 PM MST/...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 3629 11515 3659 11512 3667 11478 3614 11417
3597 11428 3599 11482
TIME...MOT...LOC 0353Z 040DEG 55KT 3595 11547 3575 11517
$$
BootheWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:00 PM MST, 40 minutes earlier.
Area forecast discussion, Aug 11, 7:00 PM MST, 40 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 700 PM PDT Sat Aug 11 2018 .SYNOPSIS...Thunderstorm chances will remain in areas roughly along and east of a line from Barstow to Rachel this evening, then shift to areas north and east of Las Vegas for Sunday through early next week. Temperatures will remain several degrees above normal over the weekend into early next week. && .NEAR TERM...Thunderstorm activity continues this evening, roughly along a line from eastern Lincoln county down to Mesquite, and southward towards Kingman. The two complexes mentioned in the previous update have begun to merge together with a broken line of storms ahead of the developing cold pool. Increasing stability with westward extent will limit how far west the ongoing convection can survive, but anticipate additional thunderstorm development as far west as Moapa, Lake Mead, and Laughlin this evening before tending to die out with further westward motion. Still can't outrule a few stray storms popping up along the westward progressing outflow into the Vegas metro, but instability is pretty limited as sampled by the 00z VEF sounding. Of more confidence is a push of gusty winds as the outflow shoots westward from these storms. Expecting a period of strong and gusty winds reaching the Lake Mead area by 8pm, and into the Vegas Valley by 930pm. The current forecast has been updated to account for current trends. -Outler- && .SHORT TERM...through Monday night. Storms tonight should linger for a time as they ride the cold pool and slowly diminish. Currently think storms should end by 06Z overnight. Thunderstorm activity in Clark County is looking less likely, and the HRRR has backed off the intense solution it had earlier. Sunday will be a transition day as a ridge of high pressure drifts eastward into Arizona by Monday. Unsure how "quiet" Sunday will be. Compared to today, storms should be more limited as we lose moisture, especially in the afternoon. However a few models show some midlevel energy circling around the main anticyclonic flow, so dont think it will be quiet day either. Best chance for storms will again by over MOhave County where there will be lingering instability and dry air will be slowest to intrude. By Monday, drier air and anticyclonic flow will be overhead and strengthening. Precipitation chances should be limited to the edges of the high's center, which would limit precipitation chances to the Sierra, northern and eastern Lincoln County, down into eastern Mohave County. PWATs should be at or less than an inch, so thunderstorm activity will be isolated. .LONG TERM...Tuesday through Saturday. High pressure situated over the Desert Southwest will shift eastward Tuesday through Thursday as low pressure approaches the California coast which will help strengthen southerly flow across the area. There will still be limited instability on Tuesday and activity should be more diurnally driven and focused over the higher elevations. High-grade monsoon moisture will push northward from the Gulf of California reaching our southern zones Tuesday night into Wednesday morning; overspreading a majority of the area on Wednesday and Thursday. As such, storm activity is expected to increase each day from Tuesday to Thursday with Thursday looking to be particulary interesting as a shortwave trough pushes northward into central Arizona. Highest precip chances remain over Mohave, eastern San Bernardino, Lincoln, and Clark counties Wednesday and Thursday. A downward trend in storm activity should begin on Friday as high pressure builds back in. As ridge weakens and moisture increases Tuesday through Thursday temperatures look to decrease a degree or two each day. However, as high pressure builds back in on Friday temps will begin to rebound back above seasonal normals. && .AVIATION...For McCarran...Thunderstorms should be confined to the Peach Springs and Mormon Mesa corridors this evening. There is a slight possibility that storms over southwest Utah could move toward Las Vegas and hold together. There will be potential for winds from distant storms to affect the terminal area...primarily from the southeast this evening, but there is also possibility wind gusts could come in from the northeast after 05Z. Otherwise a south wind component is expected through this evening followed by a south- southwest component late tonight through Sunday with only FEW-SCT clouds with bases above 12 kft. For the rest of southern Nevada, northwest Arizona, and southeast California...Thunderstorms over northwest Arizona and southwest Utah may produce gusty winds through early this evening which could travel far from the originating storms. The terminals most likely impacted will be KEED and KIFP. The rest of the region will see mostly benign weather with reduced visibility's from smoke/haze continuing across the region through Sunday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Wolf AVIATION...Adair LONG TERM....Guillet For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 11, 6:19 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
619 PM PDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST RACHEL 37.64N 115.74W
08/10/2018 M60 MPH LINCOLN NV MESONET
MESONET SITE MEASURED A WIND GUST TO 60 MPH.
0931 PM TSTM WND GST RACHEL 37.65N 115.75W
08/10/2018 M61 MPH LINCOLN NV MESONET
MESONET SITE MEASURED A WIND GUST TO 61 MPH.
&&Local storm report, Aug 11, 6:26 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
626 PM PDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM DUST STORM 1 NW DOLAN SPRINGS 35.60N 114.28W
08/11/2018 MOHAVE AZ PUBLIC
SOCIAL MEDIA REPORTS DUST STORM OVER MT.
MITTEN IN DOLAN SPRINGS.
0510 PM DUST STORM 18 NW VALENTINE 35.56N 113.91W
08/11/2018 MOHAVE AZ PUBLIC
DUST STORM OBSERVED BETWEEN 5PM AND 515PM AT
HUALAPAI VALLEY OBSERVATORY.
&&The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:09 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 11, 5:23 PM MST | Dust Storm Warning | VEF | Mohave | 67 min |
| Aug 11, 5:35 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 40 min |
| Aug 11, 5:54 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 51 min |
| Aug 11, 6:06 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 11, 6:35 PM MST | Dust Storm Warning | VEF | Mohave | 55 min |
| Aug 11, 6:47 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
| Aug 11, 6:57 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 11, 7:09 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 11, 7:13 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 47 min |
| Aug 11, 7:37 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 38 min |
| Aug 11, 8:03 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 42 min |
| Aug 11, 8:07 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 38 min |
| Aug 11, 8:36 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 11, 8:39 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 66 min |
| Aug 11, 9:02 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 11, 7:53 PM MST | Areal Flood Advisory | VEF | Clark | 3 hr |
| Aug 11, 8:46 PM MST | Dust Storm Warning | VEF | Clark | 29 min |
| Aug 11, 9:16 PM MST | Dust Storm Warning | VEF | Clark | 59 min |
| Aug 11, 9:25 PM MST | Severe Thunderstorm Warning | VEF | Clark, Nye | 65 min |
| Aug 11, 9:40 PM MST | Dust Storm Warning | VEF | Clark, Nye | 65 min |
| Aug 11, 10:06 PM MST | Flash Flood Warning | VEF | Clark | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.